Nebraska, 2022Wildfire in Nebraska, March 15 to 20, 2022
March 15 to 20, 2022 · NWS LBF · 1 event in 1 county or zone
A wildfire developed during the evening hours of March 15th. Aided by very low relative humidity and gusty winds, the fire spread to approximately 900+ acres before it was contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire developed during the evening hours of March 15th. Aided by very low relative humidity and gusty winds, the fire spread to approximately 900+ acres before it was contained. The fire remained in a remote, canyon area and was confined to stands of cedar trees. This allowed the fire to persist through March 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 15, 5:39 PM CST, 51 minutes earlier.
Area forecast discussion, Mar 15, 5:39 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
639 PM CDT Tue Mar 15 2022
.SYNOPSIS...
Issued at 339 PM CDT Tue Mar 15 2022
Very dry air is in place across western and north central Nebraska
this afternoon. Southwest winds are gusting from 15 to 35 mph,
with relative humidity as low as 10 to 20 percent. Temperatures
were in the upper 60s to lower 70s, warmest at Valentine.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 339 PM CDT Tue Mar 15 2022
The Red Flag Warning to expire at 9 pm CDT. Any fires that develop
could remain uncontrolled into this evening. A cold front will
move into the northwest Sandhills later tonight turning winds to
the northwest. Light and variable wind across southwest into
central NE later tonight to bring the colder lows from near 30 to
the lower 30s, while northern NE in the mid 30s.
On Wednesday, the cold front quickly progresses southeast during
the morning with winds turning north and gusting to 25 mph. Cooler
air will be advected into the area with mid and upper 50s western
Sandhills to the low to mid 60s southeast. Cloudiness increases to
mostly cloudy in the afternoon.
An upper trough will cross the Central Rockies Wednesday night,
and will bring low chances for rain showers to the southeast
panhandle and southwest Wednesday evening and rain showers to snow
showers after midnight with highest POPS from 20 to 30 percent
across far southwestern areas. The best lift will remain across
CO into northwest KS.
.LONG TERM...(Thursday through Tuesday)
Issued at 339 PM CDT Tue Mar 15 2022
the forecast focus in the long term will be an upper trough and
closed low developing over the Swrn U.S. Sunday into Monday. This
will bring increasing chances for rain showers to western and
north central Nebraska.
The upper trough will progress eastward on Thursday, and will be
influenced by the northern stream trough. Just a very slight
chance for rain or snow showers far southern areas in the morning.
Clearing skies in the afternoon. Cooler with highs 50 to 55 and
north winds gusting to around 20 mph.
Upper ridging dominate the region Friday through Sunday. Highs
near 60 Friday forecast to warm to the upper 60s and lower 70s by
Sunday. Fire weather conditions will once again increase as lowest
humidity may fall below 20 percent in many areas.
An upper trough and closed low are forecast to develop across the
western U.S. this weekend. The operational GFS and GFS ensemble
continue to show consistency with the best chances for
precipitation with a closed low over the Four Corners forecast to
move into western KS (Sunday night through Monday night) before
opening up on Tuesday. Highest POPs from 50 to 60 percent Monday.
While this system continues to look promising according to the
GFS/GEFS, The ECMWF features an open trough across Nebraska, with
some shower chances across our southeastern zones and likely dry
across the northwest. Upcoming model runs should bring more
certainty to this system.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Mar 15 2022
VFR conditions will continue through the forecast period. Aviation
concerns focus on potential for LLWS early Wednesday morning
across northern Nebraska to include the VTN terminal. These winds
will translate to the surface with gusty winds likely during the
afternoon hours at both VTN and LBF. Will be monitoring the
potential for -SHRA near the LBF terminal late in the period,
however, confidence is low so will exclude for now as greatest
potential appears to remain to the west.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.
&&
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...NMJ
Hazardous weather outlook, Mar 15, 1:54 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
254 PM CDT Tue Mar 15 2022
NEZ004>010-022>029-035>038-056>059-069>071-094-162000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
254 PM CDT Tue Mar 15 2022 /154 PM MDT Tue Mar 15 2022/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...THIS EVENING AND TONIGHT.
Widespread critical fire weather conditions are forecast with a
Red Flag Warning in effect until 9 pm CDT. Southwest winds at 15
to 25 mph with gusts to 35 mph and temperatures into the mid 60s
to mid 70s will combine to create relative humidities in the
teens throughout. Weather conditions will be favorable for rapid
fire growth and erratic fire behavior, where a fire may quickly
become out of control.
By midnight, relative humidities will recover to around 35
percent.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Elevated fire weather conditions are possible Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Wildfire, Lincoln
- When
- March 15, 6:30 PM CST to March 20, 11:59 PM CST
- Where
- Lincoln forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
A fire developed approximately 5 miles northeast of Wellfleet at approximately 7:30 PM CDT on March 15th. Aided by very low relative humidity and gusty winds, the fire spread to approximately 900+ acres before it was contained on March 20th. Resources from 25 local fire departments, along with personnel from the Nebraska National Guard, provided ground and aerial support for the fire. The fire was in very hilly, canyon type terrain, and was fueled by stands of cedar trees. This made attacking the fire difficult. By the 20th, improving weather conditions, allowed the fire to be contained. The main damage was to fencing as no structures were reported damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 15, 20224 injured · $300,000 · 1 event
- Wildfire in Texas, March 15 to 19, 2022$400,000 · 3 events
- Drought in Hawaii, March 15 to 31, 202222 events
- High Wind in Montana, March 15, 202270 kt wind · 5 events
- Drought in Texas, March 15 to 31, 20224 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 15 to 16, 20224 events
- Drought in North Carolina, March 15 to 31, 20223 events
- Drought in Iowa, March 15 to 31, 20222 events
- Drought in Nebraska, March 15 to 31, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- High Wind in California, March 15 to 16, 202266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015923.